Lewy Body Dementia: Case Report and Discussion

Natan Khotianov, MD, Ranjit Singh, MBBChir, MA(Cantab), Sonjoy Singh MBBChir, MA(Cantab)

Disclosures

J Am Board Fam Med. 2002;15(1) 

In This Article

Case Report

A 79-year-old man was brought to the emergency department of a county hospital in November 2000 after having been found by the police wandering on the street. The patient reported no complaints with the exception of visual hallucinations, which were of a nonthreatening nature (eg, the patient had seen objects in the room, such as flowers and bread on the table). At this point the patient was confused and unable to provide a detailed history; therefore, the admitting physician relied on the patient's wife and daughter for most of the information.

Eight years earlier, the patient had Parkinson disease diagnosed. He was examined by a neurologist and was started on a combination carbidopalevodopa medication. The dosage was titrated up to 50 mg of carbidopa and 200 mg of levodopa four times a day. Although the prescribing physician noted no improvement in his parkinsonian symptoms, the medication was continued. Less than a year later, the patient developed memory problems, and Alzheimer disease was diagnosed. During the next 5 years, the patient's condition remained stable, and he continued to work as an attorney.

Two years before the November 2000 emergency department visit, the patient began experiencing frequent visual hallucinations, thought by the neurologist to be related to the antiparkinsonian medication. The neurologist prescribed quetiapine (125 mg in the morning and 100 mg in the evening) in an attempt to control these hallucinations. Despite this treatment, these symptoms continued to occur intermittently. At the time the patient was seen in the emergency department, he was still taking carbidopa-levodopa and quetiapine at the above dosages. He was taking no other medications.

The patient's medical history, in addition to the above, included a left hip replacement, glaucoma, and a left arm fracture. The patient had worked as an attorney in his family's law firm for several decades and had retired only 2 years previously. He was a respected and prominent member of his community. He had no history of smoking, alcohol, or drug abuse. There was no reason to suspect exposure to the human immunodeficiency virus.

When examined, the patient was a well-nourished, well-hydrated elderly white man in no apparent distress. He had no fever; his pulse was 68 beats per minute, blood pressure was 150/70 mm Hg, and respirations were 16/min. The patient was alert and oriented to person but not to place or time. He had an obvious tremor in both hands and feet. The tremor was coarse, symmetrical, and perceptible at rest and on intentional movement. His gait was unsteady. There were no other neurological findings. His score on Folstein's Mini-Mental State Examination (MMSE)[3] was 20/30. We performed a standard workup, ruling out reversible causes of dementia (depression, hypothyroidism, vitamin B12 and folate deficiency, neurosyphilis, subdural hematoma, brain tumor, and normal pressure hydrocephalus) and causes of delirium (including infection, electrolyte abnormalities, uremia, toxic ingestion, hypoxia, stroke, and myocardial infarction). All laboratory test results were unremarkable. A computed tomogram of the head showed only age-related cerebral atrophy.

The provisional diagnosis of Lewy body dementia was made, and the patient was given donepezil (Aricept) 5 mg at bedtime. The carbidopa-levodopa and quetiapine were both discontinued. Interestingly, there was no change in the parkinsonian symptoms as a result. By the end of the second week of treatment with donepezil, the patient became increasingly alert and cooperative with caretakers. His interactions with family and staff improved considerably. His MMSE score at the end of the fourth week of treatment had risen to 27/30. He was still unable to reproduce the intersecting pentagons, his recall was 2/3 after 5 minutes, and he made one mistake when following a 3-step command. Because the patient's parkinsonism and hallucinations persisted, the levodopa-carbidopa and quetiapine were both subsequently restarted at lower doses. The patient was discharged from the hospital and is currently being cared for by his neurologist and his primary care physician.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....